Iowa, 2008

Flooding in Iowa, April 18 to 19, 2008

April 18 to 19, 2008 · NWS DMX · 9 events in 4 counties and zones

S. The system moved very slowly and produced a large rain shield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong low pressure system lifted northeast out of the southwest U.S. The system moved very slowly and produced a large rain shield. Moderate to heavy rain fell over an extended period of time over parts of eastern Iowa. Rainfall totals were in the 2 to 3 inch range over a 36 hour period in an arc extending from west of Ottumwa through the Waterloo area. Spot reports of around 4 inches were received. The ground was already saturated before the event began. As a result, numerous county roads were over topped by water and a few washouts occurred in Black Hawk County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 18, 5:45 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 18, 5:45 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
645 AM CDT FRI APR 18 2008

...UPDATED FOR AVIATION DISCUSSION...

.SHORT TERM...TODAY
SHORT TERM ISSUE FOCUS SQUARELY ON SYSTEM PASSING THOUGH THE STATE
TODAY.  SFC LOW PRESSURE CURRENTLY NEAR KMCI AND MOVING GRADUALLY
NORTHEAST.  HAVE HAD WIDESPREAD MODERATE TO HEAVY RAINS ACROSS
PORTIONS OF THE SOUTHERN CWA WHERE ONE TO ONE AND THREE QUARTERS OF
AN INCH HAS ALREADY FALLEN.  RIVERS IN THE AREA HAVE RISEN RAPIDLY
IN RESPONSE AND EXPECT THIS TO PERSIST INTO TODAY.  APPEARS TRAIN OF
SHOWERS AND ISOLD CONVECTION WL CONTINUE ACRS THE SOUTHEAST THROUGH
MID MORNING BEFORE SOME BREAK.  WL ALSO WATCH FOR BRIEF PERIODS OF
HEAVIER DOWNPOURS WITH ANY POSSIBLE CONVECTION AS FLASH FLOODING
WOULD BE EASY TO PRODUCE GIVEN THE MOIST CONDITIONS. BREAK LATER
THIS MORNING AND EARLY AFTERNOON MAY BE SHORT IN DURATION AS MODELS
SUGGESTING THAT SOME DEFORMATION PCPN WL SLIDE BACK OVER THOSE AREAS
WITH ADDITIONAL RAINFALL.  FARTHER NORTHWEST...EXPECT DEFORMATION
PCPN TO DEVELOP OVER THE NEXT FEW HOURS WITH A DECENT BAND OF PCPN
BY MID MORNING.  THIS AREA WL GRADUALLY SLIDE EAST NORTHEAST DURING
THE DAY AS THE UPPER LOW AND ASSOCIATED FORCING PUSH INTO THE LOWER
MISSOURI AND MID MISSISSIPPI RIVER VALLEYS.  SEE NO REASON TO CANCEL
WATCH AT THIS POINT AND WL CONTINUE THROUGH 6 PM THIS EVENING.
GIVEN EXTENSIVE CLOUDINESS AND PCPN...HAVE UNDERCUT GUIDANCE IN MOST
LOCATIONS. EXCEPTION MAY BE IN THE SOUTHEAST WHERE WARM SECTOR
REMAINS IN PLACE.

&&

LONG TERM...TONIGHT THROUGH THURSDAY
THE STORM SYSTEM AFFECTING IOWA TODAY WILL BE SLOW TO
DEPART...DRIFTING INTO WESTERN ILLINOIS LATER TONIGHT AND AROUND
NORTHERN INDIANA SATURDAY. THIS WILL LEAD TO DIMINISHING RAIN
CHANCES IN THE WEST LATE TONIGHT...HOWEVER POPS WILL REMAIN HIGH IN
THE EAST THROUGH SATURDAY. AS THE LOW FINALLY EXITS EASTWARD
SATURDAY NIGHT SOME RIDGING WILL BRING A BRIEF PERIOD OF DRY AND
QUIET WEATHER SUNDAY AND SUNDAY NIGHT. CONCURRENTLY A LARGE
MID-LEVEL CYCLONE WILL SPIN UP OVER WESTERN MONTANA...WITH A SURFACE
TROUGH MOVING OVER THE GREAT PLAINS AND APPROACHING WESTERN IOWA BY
MONDAY MORNING. IT IS BEYOND THIS POINT THAT LONG-RANGE FORECAST
MODELS DIFFER IN THEIR SOLUTIONS FOR RAINFALL AND SURFACE
FIELDS...AS BOTH THE GFS AND ECMWF MAINTAIN THE MID-LEVEL TROUGH
OVER THE NORTHERN ROCKIES THROUGH THE END OF THE WEEK. BY THUS
PLACING OUR AREA BENEATH PERSISTENT SOUTHWESTERLY 500 MB FLOW...THE
MODELS ARE SPINNING UP SURFACE LOW PRESSURE SYSTEMS WHICH MOVE
RAPIDLY NORTHEASTWARD THROUGH THE MIDWEST. THE DEVELOPMENT AND
TIMING OF SUCH SYSTEMS IS VERY DIFFICULT TO PREDICT...AND THIS IS
LEADING TO A LOT OF VARIATION IN SURFACE SOLUTIONS FROM MODEL TO
MODEL AND FROM RUN TO RUN. THERE IS SOME GENERAL AGREEMENT IN
PARTICULARLY HIGH RAIN CHANCES MONDAY NIGHT AND TUESDAY
MORNING...AND AGAIN TOWARD THE END OF THE FORECAST PERIOD. WITH GOOD
MID-LEVEL ENERGY AT LEAST ISOLATED THUNDERSTORMS ARE LIKELY DURING
THE PERIODS OF HIGHER RAIN CHANCES.

&&

.AVIATION...18/12Z
CEILINGS WL REMAIN IFR ACRS MUCH OF IA TODAY WITH THE EXCEPTION OF
THE FAR EAST WHERE VFR AND MVFR CONDITIONS WL PREVAIL.  WNDS WL BE
VRBL ACRS THE STATE TODAY AS SFC LOW PRESSURE MOVES ACRS SOUTH
CENTRAL INTO EAST CENTRAL IOWA.  WIDESPREAD DRIZZLE AND SHRA
ACTIVITY IS EXPECTED AS THE LOW PULLS THROUGH THE STATE.  THE IFR
CONDITIONS WL CONTINUE OVERNIGHT AS LOW LEVEL MOISTURE REMAINS
PLENTIFUL.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH GENERALLY ALONG AND
SE OF BLACK HAWK-POLK-DECATUR COUNTIES TODAY.

&&

LONG TERM...LEE
SHORT TERM/AVIATION...COGIL
Hazardous weather outlook, Apr 18, 4:12 AM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
512 AM CDT FRI APR 18 2008

IAZ038-039-049-050-060>062-073>075-083>086-094>097-191015-
GRUNDY-BLACK HAWK-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-WARREN-
MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
512 AM CDT FRI APR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTHEAST OF A WATERLOO TO CARROLL LINE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TODAY.

A FLOOD WATCH REMAINS IN EFFECT TODAY FOR PERIODS OF MODERATE TO
LOCALLY HEAVY RAINFALL RESULTING IN PONDING WATER IN FIELDS AND
RISES ON AREA STREAMS AND RIVERS AND POSSIBLE RIVER FLOODING. FLOOD
WARNINGS HAVE BEEN ISSUED FOR THE SOUTH SKUNK...SOUTH FORK
CHARITON...AND CHARITON RIVERS. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WHILE RAIN CHANCES WILL DIMINISH SATURDAY...THERE WILL STILL BE
RESIDUAL RISES IN AREA STREAMS AND RIVERS AND POSSIBLE RIVER
FLOODING THROUGH THE WEEKEND.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL ARRIVE SUNDAY NIGHT
THROUGH TUESDAY. THERE IS THE POTENTIAL FOR STORMS TO BE STRONG TO
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED HOWEVER RAINFALL REPORTS AND
ANY REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED.

IAZ004>007-015>017-023>028-033>037-044>048-057>059-070>072-081-
082-092-093-191015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-
RINGGOLD-
512 AM CDT FRI APR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED NON SEVERE THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL ARRIVE SUNDAY NIGHT
THROUGH TUESDAY. THERE IS THE POTENTIAL FOR STORMS TO BE STRONG
TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED HOWEVER RAINFALL REPORTS WOULD
BE GREATLY APPRECIATED.

LEE

In the hours before

Local storm report, Apr 18, 7:31 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
831 AM CDT FRI APR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     LIGHTNING        2 ENE ELLSTON           40.85N 94.06W
04/17/2008                   RINGGOLD           IA   TRAINED SPOTTER

            LIGHTNING STARTED HOUSE FIRE AT SUN VALLEY LAKE. TIME
            APPROXIMATE.

&&

SMALL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Mahaska

When
April 18, 8:15 AM CST to April 19, 3:15 AM CST
Where
Mahaska County, 1.39 mi NNE of Givin to 1.25 mi NW of Givin
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.247, -92.656

Water was reported over 275th between Jewell and Kaplar Avenues.

Flood, Black Hawk

When
April 18, 5:00 PM CST to April 19, 9:15 AM CST
Where
Black Hawk County, 0.78 mi S of Washburn to 1.97 mi SE of Orange
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.409, -92.272

The first washout was reported on Hess Road.

Flood, Tama

When
April 18, 5:00 PM CST to April 19, 9:15 AM CST
Where
Tama County, 3.41 mi WNW of Dysart to 0.45 mi W of Dysart
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.190, -92.381

Water was reported over Highway 8 on the east edge of Traer.

Flood, Wapello

When
April 18, 6:30 PM CST to April 19, 3:15 AM CST
Where
Wapello County, 2.64 mi WSW of Chillicothe to 1.79 mi W of Chillicothe
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
41.063, -92.565

The Des Moines River was out of its banks and flowing into nearby fields near the Chillicothe bridge. More water was in the fields toward Ottumwa.

Flood, Black Hawk

When
April 18, 10:28 PM CST to April 19, 9:15 AM CST
Where
Black Hawk County, 3.01 mi W of La Porte City Arpt to 1.1 mi WNW of La Porte City Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.327, -92.338

Hess road remained closed between Reinbeck Rd and Eagle Rd.

Flood, Black Hawk

When
April 18, 11:47 PM CST to April 19, 9:15 AM CST
Where
Black Hawk County, 2.39 mi NNE of Cedar Falls Jct to 1.28 mi ESE of Cedar Falls Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.460, -92.397

Ranchero Road was closed between Sergeant Rd and DeWitt Rd.

Flood, Black Hawk

When
April 18, 11:47 PM CST to April 19, 9:15 AM CST
Where
Black Hawk County, 2.41 mi SSW of Castle Hill to 2.89 mi WSW of Waterloo
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.488, -92.418

Black Hawk Rd was closed just east of Cedar Heights Dr.

Flood, Black Hawk

When
April 18, 11:47 PM CST to April 19, 9:15 AM CST
Where
Black Hawk County, 1.84 mi N of Benson to 0.52 mi SSE of Farmer
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.577, -92.553

Butler Rd was closed just south of Beaver Valley Rd.

Flood, Black Hawk

When
April 18, 11:47 PM CST to April 19, 9:15 AM CST
Where
Black Hawk County, 1.79 mi SW of Dunkerton Davis Arpt to 1.61 mi S of Dunkerton Davis Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.599, -92.240

Bennington Rd. was closed between Raymond Rd. and Crane Creek Rd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81844, 81847, 81848, 81849, 81850, 81851, 81852, 81853, 81854.